DEAR DR. ROACH: Four years ago, my wife had hip surgery caused by a fall. About eight months after the surgery, she noticed her left leg was 3 inches shorter that her right one. Her doctor agreed it was shorter and said that does happen frequently. She must use a cane to walk and is now in a lot of pain just walking in a market or around the house. Is it common for this type of disability to be caused by hip surgery? Is there any type of procedure to correct it? What can be done to alleviate the pain and discomfort from this injury? — G.W.
ANSWER: Up to a quarter of people will have a change in the length of the leg after hip replacement surgery. I’m not sure that’s what your wife had, but that’s a common surgery after a fall.
A “significant” difference in the length of the two legs is one that causes symptoms; some surgeons use 2 centimeters. Your wife has a difference of almost 9 centimeters. I don’t know whether she had a difference before the fall (some people do and never notice), but if this is new since surgery, treatment is best sooner rather than later.
She should have a careful measurement of the length of the legs. This is harder than it seems, and often a patient’s measurement is inexact. A shoe lift can be made to correct the length discrepancy. Since it has been so long since surgery, many experts do not attempt to correct the entire difference. However, with treatment, she should have better movement and less pain. She should see her orthopedic surgeon.
DEAR DR. ROACH: I am 65 years old and have been on cholesterol medication for about 12 years. My doctor has also indicated that I need to watch my sugar and carbohydrate intake, as I’m just below the diabetes level. I recently read about the possible benefits of taking glucomannan supplements to reduce sugar and cholesterol being absorbed into the body. Is taking glucomannan supplement pills beneficial for me to take? — J.S.
ANSWER: Glucomannan is a water-soluble fiber from the elephant yam plant. It has been tried as a weight loss agent. There is mixed evidence, but not very strong that it is effective. Although people who lost weight while taking glucomannan did have some improvements in blood sugar and cholesterol levels, this is probably due to metabolic changes from weight loss, not from an effect of the supplement. It certainly does not prevent absorption of sugar or cholesterol.
There is not enough evidence of benefit to recommend this supplement. Because it is a non-absorbable fiber, very large doses can lead to blockages of the gastrointestinal tract at various locations.
The best treatment remains a healthy, mostly plant-based diet, combined with regular exercise. I recommend fiber come from vegetables and legumes rather than from supplements whenever possible. Fiber supplements are best reserved for people who need them for treatment of diarrhea or constipation. It can help with both those problems. Psyllium is an excellent and safe source of fiber for most people.
— Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu or send mail to 628 Virginia Dr., Orlando, FL 32803.